Prednisone Withdrawal

Prednisone is an anti-inflammatory drug commonly used for its immunosuppressant properties in people with myasthenia gravis (MG). Its role is to manage MG symptoms and myasthenic crises, often in combination with other medications like immune globulin and plasma exchange.1

While prednisone is very effective for autoimmune conditions, it does have associated side effects. For this reason, once remission is achieved, prednisone is typically withdrawn. Unlike some other drugs, for longer courses of prednisone treatment, it is generally recommended to taper the dose down gradually.

The following article will highlight why prednisone gradual tapers are recommended.

What is prednisone?

Prednisone is a commonly used drug for its anti-inflammatory and immune-reducing properties. Its use in MG is considered off-label, meaning that the original trials of the drug did not study it in people with MG; rather, the benefit has been demonstrated in that population after the fact.1

During an MG crisis, a higher dose is administered and then tapered down once symptoms have improved.1

What are the side effects?

Steroids such as prednisone are commonly villainized for their side effects. While the side effects are certainly present, I would make note that these side effects are generally associated with long-term and high-dose steroid use.

Side effects can include physical changes, such as water and fat retention in the face. The medication may also disrupt sleep and increase the risk of psychiatric disturbances, especially in people with a previous history.1

For other people, prednisone may increase blood pressure and cholesterol levels. When these side effects become too great, it may warrant a prednisone withdrawal.1

Follow your doctor's instructions

If your doctor has prescribed a prednisone taper for you, I highly suggest that you follow your doctor’s prescribed regimen.

Prednisone taper is often not simple and requires you to keep track of your dose daily. For example, you may be instructed to lower your dose by a certain amount per week; other times it may require a daily taper.

Since prednisone only comes in 1, 5, and 50 mg tablets, it will likely require that you have to take multiple tablets to achieve the requested dose.1

Why taper?

If you were on a high dose of prednisone for a long duration of time, you may be at risk of certain symptoms if you discontinue the drug too quickly. These can include:2

  • Pain and aches
  • Headaches
  • Fatigue and weakness
  • Loss of appetite

These side effects can occur because your production of cortisol, your body’s natural stress hormone, has been disrupted when taking prednisone.

When you are on prednisone, the body decreases cortisol production. Cortisol is not all bad; we need a certain level to be healthy. By tapering down slowly, you allow your body time to increase its cortisol production slowly and therefore minimize any potential withdrawal effects.3

Prednisone is an effective drug used to manage MG symptoms and myasthenic crises. Like many drugs, it comes with side effects. While it may seem like a hassle, following your doctor's tapering regimen may make your treatment with prednisone more comfortable.

Have you been prescribed prednisone? Share your experiences below, including any tips for keeping track of your taper regimen.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Myasthenia-Gravis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.